Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Have degenerative disks. Have muscle spasms under ribcage goes into stomach. Taking simvastatin and have back pain. Suggest?

User rating for this question
Very Good
Answered by

Rheumatologist
Practicing since : 2008
Answered : 2298 Questions
Question
If I have degenetive disks should I have muscle spasms in my side. It starts right under the rib cage.It goes into my stomach. And I am taking simvastatin , one doctor said I couldn't take statin because it makes my back hurt. Can I take aleve with simvastatin? I am having muscle spasms when I turn a certain way or sit for long time or not enough water. it hurt when I sniffs or cough. My stomach looks like it swells.
Posted Wed, 7 Aug 2013 in Medicines and Side Effects
 
 
Answered by Dr. Shruti Rijhwani 25 minutes later
Dear Madam,

Thank you for posting your query on XXXXXXX

Well your doctor is right in saying that statins might be the culprit in this regard .Statins are drugs which help to lower cholesterol levels in the blood.

Statins are reported to cause Back pain, muscle cramps, myalgia , arthralgias and feeling of fatigue in a number of patients . Studies document Myositis, , rhabdomyolysis , elevated CPK levels as serious side effects .

Nausea ,vomiting ,abdominal cramping , bloating are also known side effects of this drug .

It will be difficult to say just by history that whether your pain is related to statins or something else. But I suggest you to see your treating doctor for evaluation and change of drug if necessary . A calcium level , CPK also needs to be done .

Take care.

Wish you good health.

Dr. Shruti
Above answer was peer-reviewed by
 
Follow-up: Have degenerative disks. Have muscle spasms under ribcage goes into stomach. Taking simvastatin and have back pain. Suggest? 40 minutes later
I had gotten of statin when I started to having muscle spasm. But I had to get back on them because my cholesterol got to high. and I had an ultrasound on the side and I had a mri. the mri said I had degenative disks and another doctor read my results he said bulging disks. I don't know if they are the same. One day when I picked up a computer monitor and that night I had muscle spasms. I have been two times to emeg room for pain so bad in my side then to my stomach. and my stomach feel bloated. and what is cpk?
 
 
Answered by Dr. Shruti Rijhwani 4 hours later
Dear madam,

Thanks for reverting back.

In old age due to degenerative changes the discs bulge out thus leading to pain when they compress nerves which emerges from their sides . Thus both your doctors meant same thing .

Regarding cholesterol lowering there are many other agents like ezetimibe , fenofibrate etc. that can be used.

Since your pain is so severe it may be due to degenerative disease rather than statins .

CPK is muscle enzyme which gets raised in diseases that affect muscles. Get a USG abdomen done to look for any pathology as you are experienced stomachache also.

Take care.

Dr. Shruti
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor